MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0206
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid cavernous fistula using penumbra smart coils (smart coils).During the procedure, a smart coil was stuck at the starting position and would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using other smart coils and penumbra coil 400s (pc400s).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 29.5, 81.0, 130.0 and 149.0 cm from the proximal end of the pusher assembly.The smart coil was returned advanced out of the introducer sheath.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present on the proximal end of the embolization coil.The introducer sheath was ovalized approximately 4.0 cm from the distal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the smart coil is advanced against resistance, damage such as offset coil winds may occur.During functional testing, the smart coil was re-sheathed.The smart coil was then able to be advanced out of the introducer sheath with resistance.Resistance was also experienced while attempting to advance the smart coil through the hub of a demonstration microcatheter and the smart coil could not advance any further.Further evaluation revealed pusher assembly kinks and an ovalization on the introducer sheath.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8866289
Report Number3005168196-2019-01532
Device Sequence Number14141998
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/05/2023
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF85696
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/09/2019
Supplement Date Received by Manufacturer08/26/2019
Initial Report FDA Received Date08/06/2019
Supplement Report FDA Received Date08/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005